Has your diabetes physician recommended that you start insulin? This may be for one of several reasons:
- The available oral medications do not adequately control your blood glucose.
- You have type 1 diabetes or latent autoimmune (slow onset type 1) diabetes.
- Intensive control is necessary for you, for example in hospital.
- Diabetes is naturally progressive.
Talk to your diabetes physician about insulin today.
What is insulin?
Insulin is a hormone released by beta cells within the pancreas. Insulin helps with the entry of glucose into cells where it is used for energy. For persons with type 1 diabetes mellitus (DM) there is an absolute insulin deficiency requiring injected insulin. At least 30% of persons with type 2 DM may also require injected insulin. This depends on how much insulin the pancreas produces and the level of insulin resistance.
There are generally two categories of insulin: long-acting and short-acting. The latter is used to quickly correct a high blood glucose level and to cover meals, whereas the former acts for 18 to 24hrs to control blood glucose.
Does insulin cause weight gain?
Yes. The body has been using fat for energy prior to correction by insulin administration, therefore a few pounds are restored when diabetes health is restored.
Won’t insulin use cause hypoglycaemia?
The symptoms of hypoglycaemia include sweating, palpitations, weakness/dizziness, confusion, syncope and anxiety. These symptoms may occur below 70mg/dl but this may vary between persons with diabetes, depending on the duration of diabetes.
Your dose of insulin is adjusted carefully by your diabetes physician to achieve optimal blood glucose levels. Hypoglycaemia can occur if there is a change in your routine, specifically, skipping a meal, or more vigorous activity or exercise than usual. Take a snack before exercise and avoid skipping meals or using excess alcohol.
Addressing the concerns:
Hypoglycaemia can be defined as low blood glucose.
The levels at which low blood glucose causes symptoms may vary from person to person; generally this may be around 70mg/dl.
The symptoms may include perspiration, tremor, anxiety, dizziness, behaviour that can be confused with drunkenness, blurred vision, confusion. Less commonly coma and death can occur.
One of the most common causes of hypoglycaemia is skipping a meal while on insulin.
Medications (tablets) that may cause hypoglycaemia: Glyburide, Glipizide, Glimepiride, Nateglinide.
Have glucose tablets or a snack on hand to treat hypoglycaemia if you take insulin or these medications.